Iowa, 2001

Hail and Damaging Winds in Iowa, September 7, 2001

September 7, 2001 · NWS DMX · 34 events in 15 counties and zones

Two distinct boundaries were in place across Iowa. A cold front had slipped into the northwest part of the state and nearly bisected the state by the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$981,000
Crop damage
$123,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Two distinct boundaries were in place across Iowa. A cold front had slipped into the northwest part of the state and nearly bisected the state by the early evening hours. Meanwhile, an east-northeast to west-southwest boundary was in place across the central part of the state. The second boundary was left in place by the convection that occurred earlier in the day. The airmass remained quite unstable during the evening with dew point temperatures in the mid 60s to around 70. Colder air continued to slip into the state aloft with the freezing level falling just below 12,000 feet by the early evening. Another round of thunderstorms fired to the southwest of Iowa and moved into the state during the evening. Strong winds of 40 kts or more at the 850 mb level pushed over the top of the two boundaries over the state. Thunderstorms developed rapidly. This round of thunderstorms produced high winds and some hail. Though hail was not the predominant form of severe weather with this round, most of the storms did produce at least pea to marble size hail. Hail of nickle to near one inch in diameter was reported in Adair and Decatur Counties. The main severe activity this time around was high winds as the storms developed into a series of small bow echoes. High winds developed in southwest and central Iowa during the early evening. In Adams County, high winds two 40,000 bushel grain bins were destroyed and blown across the field two miles by downburst winds east of Corning. North of Corning high winds destroyed a grain elevator, a barn, and damaged several grain bins. Losses were placed at $250.000. The storms raced northeast and so did the high winds. Most of the storms produced winds of 60 MPH or higher. Winds of 70 MPH ripped through Warren County as one bow element moved east rapidly to the south of the Des Moines Metropolitan area. The winds flipped over a semi tractor-trailer truck on Interstate 35 just south of Des Moines, west of Cumming. As the bow echo advanced east, high winds damaged a trailer home in Carlisle, while the roof was blown off of an apartment building. This was not the only strong bow echo. Another bow segment moved into Marshall and Jasper Counties. Winds of 65 to 75 MPH were common in these storms. Windows were blown out of a house in Jasper County at Newton. Winds of 70 MPH advanced east into Poweshiek County as well. A very strong storm moved into Appanoose County during the late evening hours and tore through the county causing considerable damage. Several mobile homes were destroyed in the town of Centerville by winds near 85 MPH. One person was injured and was trapped in the debris. Fortunately, the injury was minor. A semi tractor-trailer was overturned on the north side of Centerville by the high winds. A short time before, the storms moved through the Numa area with the high winds completely destroying a farm house there. It appears the winds from this event were likely a combination of microburst as well as the bow echo itself. Farther northeast, the main area of thunderstorms that moved through central Iowa passed through the Waterloo area. Considerable damage was reported in the Waterloo and Cedar Falls areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 2:34 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 7, 2:34 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT FRI SEP 7 2001

BIG QUESTION TDA WL BE HOW TO HANDLE PCPN TRENDS WHICH APPR TO BE
WITH US THRU THE WEEKEND.  WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS
OF CONCERN.  1ST CROSSING IA NOW HELPING TSTMS WHICH HAVE FORMED AHD
OF SFC CNVGNC...2ND ALG SRN CO/KS BORDER WHICH WL GENERATE PCPN
TNGT...AND OTHERS UPSTREAM MOVG THRU BITTERROOTS AND SRN SASKATCHEWAN
WHICH WL CARVE OUT ELONGATED TROF SUN.  19Z SFC ANLYS PLACES CDFNT
FM KS INTO WRN IA AND CNTRL MN.  UPSTREAM LOW DVLPG ACRS SRN KS WITH
ISALLOBARIC COMPONENTS INCRG BHND AND AHD OF LOW.  RADAR MOSAIC
/STLT DATA SHOWS CONVECTION EXPANDING AHD OF CO/KS SHRT WV WHICH WL
LIKELY END UP BEING OUR HVY RAIN/SVR THREAT TNGT.  H85/H3 MEAN WND
SUGGESTS THIS WL CROSS CNTRL/WRN IA TNGT.

MDLS SOLUTIONS SIMILAR BUT AM FAVORING AVN ATTM.  AVN HAS BEEN
PERFORMING WELL RECENTLY AND NCEP DISC FAVORS IT TOO.  BASED ON
STLT/RADAR DATA AVN HAS BETTER HANDLE ON FARTHER NWD PLACEMENT OF
SRN CO/KS SHRT WV.  IT IS ALSO FASTER WITH FROPA WHICH ALL MDLS HAVE
BEEN TRENDING TWRD.  ONE RESULT OF FAVORING AVN WOULD BE PCPN MAX
ABT 50 MI NW OF ETA AND A BIT FASTER.  OMEGA AND DEEP Q VECTOR
CNVGNC INCRS DRAMATICALLY TNGT AS DOES UPR LVL DVRGNC IN RIGHT
ENTRANCE RGN OF UPR LVL JET SEGMENT AHD OF DVLPG TROF.  ELEVATED
INSTABILITY INCRS WITH SHOWALTERS DROPPING TO AOB MINUS 5 AND PWS
APCHG 2 INCHES.  TREMENDOUS MSTR TRANSPORT AND H85/H7 WRM ADVCTN
NOTED JUST AHD OF SFC WV WHICH SHOULD REACH KSTJ AREA TWRD 06Z.
DYNAMIC SITUATION MAY PRODUCE MORE HIGH WNDS AND HVY RAINS SO WL ADD
MENTION IN ZNS.  WL NOT ISSUE FLASH FLOOD WATCH ATTM.  FEEL WE CAN
TAKE ONE EVENT...SPCLLY WITH QUICKLY MOVMT XPCD.  WW WIBIS FOR PTNS
OF FA PER RECENT SPC COORDINATION CALL.

MAY SEE MIN IN PCPN SAT...FOLLOWED BY MORE SAT NGT INTO SUN NGT
SPCLLY SERN PTNS.  Q CNVGNC INCRS YET AGN ACRS SERN IA AS DOES
FRONTOGENETICAL FORCING.

BIG DIFFERENCE IN GUID TEMPS WITH AVN MOS SGFNTLY COOLER THAN NGM
MOS.  DO NOT HAVE GOOD HANDLE ON TEMPS SO WL FOLLOW COMPROMISE.

IN LONGER TERM FM MON ON...MED RANGE MDLS IN DECENT AGREEMENT WITH
LG WV PTN GOING INTO FLAT RIDGE S AND ZNL FLOW N.  THIS SHOULD
RESULT IN FAIRLY TRANQUIL WX THRU MUCH OF THE WORK WEEK.  ONLY
CONCERN WOULD BE PCPN CHCS WED THRU FRI AS CDFNT AND STG BACLIN ZN
SLIDES SWD INTO NRN PLAINS.  ALTHOUGH FA WL LIKELY RMN IN WRM
SECTOR...DVLPMT ALG FNT TO NW AND OTHER ELEVATED WRM ADVCTN MAY
CROSS NRN SXNS.  INSTABILITY LOOKS SUFFICIENT FOR CONVECTION SO WL
GO WITH CHC SHWRS/TSTMS.  PD WL CERTAINLY SEE TEMP AOB NRML BUT DO
NOT HAVE GOOD FEEL HOW COOL TO GO.  ATTM COMPROMISE BTWN COOLER
OBJECTIVE GUID AND WRMR MOS MAY BE BEST START.

.DSM...NONE

SMALL

In the hours before

Local storm report, Sep 7, 2:23 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    3 S WAUKEE                IA   60 MPH TSTM GUST
09/07/01   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0310 PM    KELLEY                    IA   WIND DAMAGE
09/07/01   STORY                          ROOF BLOWN OFF HOUSE.
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0310 PM    1 S AMES                  IA   60 MPH TSTM GUST
09/07/01   STORY                          REPORTED BY STORM
                                          SPOTTER.

0311 PM    WEST DES MOINES           IA   65 MPH TSTM GUST
09/07/01   POLK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0321 PM    NEVADA                    IA   WIND DAMAGE
09/07/01   STORY                          *** 1 INJ ***
                                          NUMEROUS TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Sep 7, 3:18 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT FRI SEP 7 2001

A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS AFTERNOON AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY SATURDAY MORNING.  THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS.  MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS.  ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL.  SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.

HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ007-016-017-025>028-035>039-046>050-058>062-070>075-081>086-
092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO
GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...MASON
CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
418 PM CDT FRI SEP 7 2001

* EVENT TIMING...ANYTIME THIS EVENING AND OVERNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ004>006-015-023-024-033-034-044-045-057-081100-
AUDUBON-CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE
418 PM CDT FRI SEP 7 2001

* EVENT TIMING... LATE THIS EVENING AND OVERNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... NONE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

COGIL
Local storm report, Sep 7, 3:47 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    AMES                      IA   75 MPH TSTM GUST
09/07/01   STORY                          REPORTED BY PUBLIC.

0315 PM    MARSHALLTOWN              IA   60 MPH TSTM GUST
09/07/01   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR 2 TO 3 FOOT
                                          TREES DOWN.

0315 PM    NEVADA                    IA   75 MPH TSTM GUST
09/07/01   STORY                          REPORTED BY HAM RADIO
                                          OPERATOR 2 - 21/2 FOOT
                                          TREES DOWN IN STREETS
                                          AND POWER LINES DOWN.

0335 PM    1 W HUBBARD               IA   WIND DAMAGE
09/07/01   HARDIN                         MEDIA REPORTED 2 BARNS
                                          DESTROYED.

0343 PM    ELDORA                    IA   60 MPH TSTM GUST
09/07/01   HARDIN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0410 PM    6 W GRUNDY CENTER         IA   60 MPH TSTM GUST
09/07/01   GRUNDY                         REPORTED BY STORM
                                          SPOTTER.

0415 PM    REINBECK                  IA   WIND DAMAGE
09/07/01   GRUNDY                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED GRAIN
                                          BENDS DAMAGED AND TREES
                                          DOWN.

0425 PM    CEDAR FALLS               IA   60 MPH TSTM GUST
09/07/01   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 7, 5:34 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 N ZEARING               IA   WIND DAMAGE
09/07/01   STORY                          REPORTED BY STORM
                                          SPOTTER DAMAGED
                                          OUTBUILDING ON A FARM.

0340 PM    8 NE HUBBARD              IA   WIND DAMAGE
09/07/01   HARDIN                         REPORTED BY STORM
                                          SPOTTER  HOG
                                          CONFINEMENT AND SHEEP
                                          BUILDINGS DESTROYED.

0438 PM    3 SW FREDERIKA            IA   60 MPH TSTM GUST
09/07/01   BREMER                         REPORTED BY STORM
                                          SPOTTER.

0450 PM    1 NW FREDERIKA            IA   WIND DAMAGE
09/07/01   BREMER                         EMERGENCY MANAGEMENT
                                          REPORTED HOUSE DAMAGE.
Local storm report, Sep 7, 5:38 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    MARSHALLTOWN              IA   60 MPH TSTM GUST
09/07/01   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR 2 TO 3 FOOT
                                          TREES DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
September 7, 6:35 PM CST
Where
Adams County, 2 mi E of Corning
Measured
70 kt (81 mph)
Property damage
$150,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -94.700

Thunderstorm Wind, Taylor

When
September 7, 6:45 PM CST
Where
Taylor County, Lenox
Measured
57 kt (66 mph)
Property damage
$15,000
Crop damage
$2,000
Reported by
NEWSPAPER
Coordinates
40.883, -94.550

Thunderstorm Wind, Adams

When
September 7, 6:52 PM CST
Where
Adams County, 9 mi N of Corning
Measured
65 kt (75 mph)
Property damage
$250,000
Crop damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -94.733

Thunderstorm Wind, Adair

When
September 7, 7:10 PM CST
Where
Adair County, Orient
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
UNKNOWN
Coordinates
41.200, -94.417

Thunderstorm Wind, Adair

When
September 7, 7:15 PM CST
Where
Adair County, Orient
Measured
57 kt (66 mph)
Property damage
$10,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.200, -94.417

Hail, Adair

When
September 7, 7:17 PM CST
Where
Adair County, Orient
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.200, -94.417

Thunderstorm Wind, Adair

When
September 7, 7:31 PM CST
Where
Adair County, 7 mi NE of Greenfield
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.367, -94.367

Hail, Decatur

When
September 7, 7:32 PM CST
Where
Decatur County, Grand River
Measured
1 in hail
Property damage
$4,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.817, -93.950

Thunderstorm Wind, Decatur

When
September 7, 7:32 PM CST
Where
Decatur County, Grand River
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.817, -93.950

Thunderstorm Wind, Madison

When
September 7, 7:41 PM CST
Where
Madison County, 1 mi SW of Winterset
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -94.033

Thunderstorm Wind, Madison

When
September 7, 7:45 PM CST
Where
Madison County, 1 mi W of Winterset
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.333, -94.033

Thunderstorm Wind, Madison

When
September 7, 7:47 PM CST
Where
Madison County, Winterset
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -94.017

Thunderstorm Wind, Dallas

When
September 7, 7:51 PM CST
Where
Dallas County, 2 mi N of Adel
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.650, -94.017

Thunderstorm Wind, Warren

When
September 7, 7:57 PM CST
Where
Warren County, Martensdale
Measured
61 kt (70 mph)
Property damage
$15,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.383, -93.750

Thunderstorm Wind, Warren

When
September 7, 7:57 PM CST
Where
Warren County, St Marys
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -93.733

Thunderstorm Wind, Warren

When
September 7, 7:57 PM CST
Where
Warren County, 1 mi W of Cumming
Measured
61 kt (70 mph)
Property damage
$25,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -93.783

Thunderstorm Wind, Clarke

When
September 7, 8:00 PM CST
Where
Clarke County, 10 mi NW of Osceola
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.133, -93.917

Thunderstorm Wind, Clarke

When
September 7, 8:10 PM CST
Where
Clarke County, Osceola
Measured
61 kt (70 mph)
Property damage
$25,000
Crop damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.033, -93.783

Thunderstorm Wind, Polk

When
September 7, 8:10 PM CST
Where
Polk County, Des Moines Arpt
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.533, -93.667

Thunderstorm Wind, Warren

When
September 7, 8:10 PM CST
Where
Warren County, Indianola
Measured
57 kt (66 mph)
Property damage
$10,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -93.567

Thunderstorm Wind, Polk

When
September 7, 8:20 PM CST
Where
Polk County, Des Moines
Measured
54 kt (62 mph)
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.600, -93.617

Thunderstorm Wind, Warren

When
September 7, 8:20 PM CST
Where
Warren County, Carlisle
Measured
57 kt (66 mph)
Property damage
$15,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -93.500

Thunderstorm Wind, Warren

When
September 7, 8:22 PM CST
Where
Warren County, Carlisle
Measured
75 kt (86 mph)
Property damage
$50,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.500, -93.500

Thunderstorm Wind, Jasper

When
September 7, 8:28 PM CST
Where
Jasper County, Prairie City
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -93.233

Thunderstorm Wind, Marshall

When
September 7, 8:33 PM CST
Where
Marshall County, State Center
Measured
57 kt (66 mph)
Property damage
$10,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -93.167

Thunderstorm Wind, Jasper

When
September 7, 8:40 PM CST
Where
Jasper County, Prairie City
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -93.233

Thunderstorm Wind, Jasper

When
September 7, 8:46 PM CST
Where
Jasper County, Newton
Measured
61 kt (70 mph)
Property damage
$15,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.700, -93.050

Thunderstorm Wind, Wayne

When
September 7, 9:30 PM CST
Where
Wayne County, 2 mi S of Seymour
Measured
61 kt (70 mph)
Property damage
$25,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.650, -93.117

Thunderstorm Wind, Poweshiek

When
September 7, 9:39 PM CST
Where
Poweshiek County, Brooklyn
Measured
61 kt (70 mph)
Property damage
$15,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -92.450

Thunderstorm Wind, Appanoose

When
September 7, 9:40 PM CST
Where
Appanoose County, Numa
Measured
78 kt (90 mph)
Property damage
$100,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -92.983

Thunderstorm Wind, Appanoose

When
September 7, 9:45 PM CST
Where
Appanoose County, Centerville
Measured
75 kt (86 mph)
Injuries
1 direct, 0 indirect
Property damage
$100,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -92.867

Thunderstorm Wind, Black Hawk

When
September 7, 9:50 PM CST
Where
Black Hawk County, Cedar Falls
Measured
65 kt (75 mph)
Property damage
$25,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.517, -92.450

Thunderstorm Wind, Black Hawk

When
September 7, 9:54 PM CST
Where
Black Hawk County, Waterloo
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -92.350

Thunderstorm Wind, Black Hawk

When
September 7, 9:55 PM CST
Where
Black Hawk County, Waterloo
Measured
57 kt (66 mph)
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
42.500, -92.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267132, 5267225, 5267133, 5267102, 5267103, 5267104, 5267105, 5267106, 5267107, 5267108, 5267109, 5267110, 5267111, 5267112, 5267113, 5267114, 5267115, 5267116, 5267117, 5267118, 5267119, 5267120, 5267121, 5267122, 5267123, 5267124, 5267125, 5267224, 5267126, 5267127, 5267128, 5267129, 5267130, 5267131.